Alert archive / Kentucky / Tornado Warnings in 2004

Tornado Warning 29, NWS Paducah, KY

May 30, 2004Caldwell County, Kentucky

NWS Paducah, KY issued this tornado warning at May 30, 2004, 1:47 PM CDT for Caldwell County, Kentucky. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 1:47 PM CDT (18:47 UTC)
Expired
May 30, 2004, 2:45 PM CDT
In force
58 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Caldwell County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:50 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WFUS53 KPAH 301847
TORPAH
KYC033-301945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
147 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  CALDWELL COUNTY IN WESTERN KENTUCKY

* UNTIL 245 PM CDT

* AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF
  PRINCETON...OR ABOUT 4 MILES EAST OF EDDYVILLE...MOVING EAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE PRINCETON...COBB AND HOPSON

NOW IS THE TIME TO TAKE ACTION SEEK SHELTER...BY MOVING INTO A
BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
ABANDON MOBILE HOMES AND VEHICLES. STAY AWAY FROM WINDOWS.

LAT...LON 3700 8791 3706 8797 3716 8804 3718 8774
          3715 8770 3707 8771 3698 8776

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 30, 3:15 AM CDT, 10 hours 32 minutes earlier.

Area forecast discussion, May 30, 3:15 AM CDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CDT SUN MAY 30 2004

.DISCUSSION...

LIKE THE PAST FEW DAYS...MAIN CONCERN CONTINUES TO BE THE POTENTIAL
FOR WIDESPREAD SEVERE STORM ACTIVITY AND HEAVY RAINS LATER THIS
AFTERNOON AND TONIGHT.  SPC HAS PUT PRACTICALLY ALL OF OUR MO/IL
COUNTIES UNDER A HIGH RISK OF SEVERE STORMS THIS AFTERNOON AND
EARLY TONIGHT.

WARM FRONT CURRENTLY IN THE PROCESS OF LIFTING NORTH OUT OF THE
REGION. THIS WILL LEAVE MOST OF THE REGION IN THE WARM SECTOR FOR
MUCH OF THE DAY. HOWEVER...CAP IN WARM SECTOR IS LITTLE TO NIL AS
ADVERTISED BY 12Z ETA SOUNDINGS AND BY THE ISOLATED ACTIVITY
CURRENTLY POPPING IN WESTERN KENTUCKY. THUS...WILL NEED TO KEEP
ABOUT 30 POPS FOR TODAY...EVEN THOUGH MOST PLACES WILL STAY DRY MUCH
OF THE TIME.

THE ETA SCENARIO HAS BEEN VERY CONSISTENT IN THE 12Z RUNS THE LAST 2
DAYS...SO FOLLOWED IT PRETTY CLOSELY FOR THE MAIN EVENT.  THE STORMS
WILL EITHER DEVELOP IN OR REACH THE FAR WESTERN ZONES BETWEEN 21 AND
00Z...AND THEN SPEED RAPIDLY THROUGH THE ENTIRE QUAD STATE THROUGH
THE EVENING.

THE PREFERRED MODE OF STORM WILL BE SUPERCELLS IN THE EARLY
STAGES...BUT WITH SIGNIFICANT DYNAMICAL FORCING AND A LINEAR
FOCUS...THE STORMS WILL EVENTUALLY LINE OUT. JUST NOT SURE IF THAT
WILL HAPPEN CLOSER TO THE OHIO RIVER...OR CLOSER TO OUR SOUTHEAST
COUNTIES. TORNADOES AND LARGE HAIL WILL BE THE MAIN THREATS WITH THE
DISCREET CELLS THROUGH MID EVENING.  THE DAMAGING WIND THREAT WILL
INCREASE AS IT LINES OUT OVER OUR EASTERN AREAS.  HOWEVER...THERE
WILL STILL BE SOME TORNADO THREAT EVEN AFTER THE LINE DEVELOPS.

ANOTHER DIMENSION TO THIS EVENT WILL BE WITH HEAVY RAINFALL...
ESPECIALLY AFTER THE LINE DEVELOPS AND THE PRECIP BECOMES MORE
WIDESPREAD. HOWEVER...THINKING NOW IS THAT THE PROGRESSIVE NATURE OF
THE SYSTEM SHOULD PRECLUDE WIDESPREAD FLOODING. THUS...WILL NOT
ISSUE FLOOD WATCH WITH THIS PACKAGE. WILL MENTION HEAVY RAINFALL IN
THE GRIDS AND TEXT PRODUCTS THOUGH. THE RAINS WILL ALSO LIKELY
AGGRAVATE THE ONGOING RIVER FLOODING ALONG THE OHIO/MISSISSIPPI
RIVERS.

WINDS WILL KICK BACK TO THE WEST OR SOUTHWEST QUICKLY MONDAY...WITH
THE MAIN STORM SYSTEM STILL OFF TO THE NORTHWEST.  WILL KEEP SOME
LOW POPS FROM TUESDAY INTO WEDNESDAY AS THE REMNANTS OF THE MAIN
STORM SYSTEM MOVE THROUGH THE REGION.  MOISTURE AND INSTABILITY WILL
BE LACKING...HOWEVER...WITH SOME COLD AIR ALOFT...A FEW STORMS MAY
BECOME STRONG.  TEMPERATURES WILL BE PLEASANTLY COOL IN THE 50S AT
NIGHT AND HIGHS WILL RANGE FROM 75 TO 80 THROUGH MUCH OF NEXT WEEK.
THE FORECAST WILL BE DRY AFTER WEDNESDAY...WITH A MODEST WARMING
TREND TOWARD NEXT WEEKEND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

MEFFERT
Hazardous weather outlook, May 30, 1:11 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT SUN MAY 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
111 PM CDT SUN MAY 30 2004

...TORNADO WATCHES IN EFFECT FOR THE ENTIRE QUAD STATE THROUGH 7 PM
CDT...

...HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER THE ENTIRE QUAD STATE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE QUAD STATE AREA.

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED THIS AFTERNOON AND
TONIGHT...WITH THE POSSIBILITY OF TORNADOES...VERY LARGE HAIL AND
DAMAGING WINDS.  SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP AND MOVE
ACROSS THE AREA THIS AFTERNOON...AND THEN A LINE OF STRONG TO SEVERE
STORMS WILL SWEEP EASTWARD ACROSS THE AREA THIS EVENING.

SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH TODAY WILL CAUSE
ROUGH BOATING CONDITIONS ON AREA LAKES. THOSE OPERATING SMALL CRAFTS
SHOULD BE ESPECIALLY CAUTIOUS...AND BE PREPARED TO DEAL WITH WHITE
CAP CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE
AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY
MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS
WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS
AND WARNINGS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. SPOTTERS
AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST FORECASTS AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE.

DRS

In the hours before

Local storm report, May 30, 12:26 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1226 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TORNADO          5 W PADUCAH             37.07N 88.73W
05/30/2004                   MCCRACKEN          KY   NWS EMPLOYEE

            BRIEF TOUCHDOWN ONE MILE EAST OF WFO PADUCAH. DISSIPATED
            QUICKLY.

&&

SMITTY
Local storm report, May 30, 12:26 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...ADD DAMAGE...
NATIONAL WEATHER SERVICE PADUCAH KY
1226 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TORNADO          5 W PADUCAH             37.07N 88.73W
05/30/2004                   MCCRACKEN          KY   NWS EMPLOYEE

            BRIEF TOUCHDOWN ONE MILE EAST OF WFO PADUCAH. DISSIPATED
            QUICKLY. TREES DOWN AND MOBILE HOMES DAMAGE ALONG HIGHWAY
            60 ABOUT 1 TO 2 MILES EAST OF THE AIRPORT.

&&

SMITTY/DLL
Local storm report, May 30, 12:36 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FUNNEL CLOUD     6 NE PADUCAH            37.13N 88.56W
05/30/2004                   MASSAC             IL   PUBLIC

            REPORTED BY PUBLIC ALONG RIVERFRONT IN PADUCAH LOOKING
            NORTH INTO ILLINOIS.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:50 PM CDTTornado WarningPAHFulton25 min
May 29, 8:10 PM CDTTornado WarningPAHHickman50 min
May 29, 8:35 PM CDTTornado WarningPAHGraves40 min
May 29, 9:15 PM CDTTornado WarningPAHGraves30 min
May 29, 9:27 PM CDTTornado WarningPAHCalloway, Marshall63 min
May 30, 12:16 PM CDTTornado WarningPAHMcCracken29 min
May 30, 12:35 PM CDTTornado WarningPAHLivingston25 min
May 30, 12:57 PM CDTTornado WarningPAHCrittenden, Livingston63 min
May 30, 1:32 PM CDTTornado WarningPAHChristian, Todd43 min
May 30, 1:39 PM CDTTornado WarningPAHHopkins, Webster66 min
May 30, 2:17 PM CDTTornado WarningPAHTodd13 min
May 30, 2:25 PM CDTTornado WarningPAHMcLean35 min
May 30, 2:42 PM CDTTornado WarningPAHHopkins, Muhlenberg63 min
May 30, 2:55 PM CDTSevere Thunderstorm WarningPAHDaviess50 min
May 30, 3:18 PM CDTTornado WarningPAHDaviess42 min

Nearby

Tornado Warnings in Kentucky, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.